Nevada, 2017

Damaging Winds in Nevada, July 8, 2017

July 8, 2017 · NWS LKN · 3 events in 2 counties and zones

Thunderstorms produced wind gusts up to 64 mph across portions of central and northwest Nevada.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorms produced wind gusts up to 64 mph across portions of central and northwest Nevada.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 8, 12:55 AM PST, 11 hours 44 minutes earlier.

Area forecast discussion, Jul 8, 12:55 AM PST, 11 hours 44 minutes before
Area Forecast Discussion
National Weather Service Elko NV
155 AM PDT Sat Jul 8 2017

.SYNOPSIS...Hot conditions will continue through the middle of
next week. There will also be a risk for some thunderstorms each
afternoon.

&&

.SHORT TERM...The models are in very good agreement for the short
term period. Hot conditions will continue. A monsoon flow of
moisture will continue and today is looking like the best chance
for some wetting storms with high pressure centered over
southern UT and some modeled precipitable water values
approaching an inch across the center portion of the LKN CWFA
including northern Lander/Eureka Counties and the Ruby Mountains.
A low pressure system will move onshore across western Canada on
Sunday, nudging the high back towards the 4-corners area of the
country and shunting the moisture core east over UT. Precipitable
water values will return to around 0.6 inches as drier air moves
in from the west. High temperatures will range from the 90s to
around 100 degrees. Low temperatures will range from the mid 50s
to the mid 60s.

.LONG TERM...Sunday night through Friday

Models are in fairly good agreement through the long term.

The western ridge gets pushed eastward through Wednesday and gets
flattened some by troffing in the northern conus. Models are
trending the ridge to move eastward a bit faster than earlier runs,
which keeps the bulk of the moisture stream a bit further east
into Utah. If this occurs, daily thunderstorms will be on the
drier side Monday through Thursday and coverage will be less than
originally thought. Drastic changes were not made to the pops but
they were trended in that direction.

Temperatures will also cool a little each day as heights drop some
through Wednesday. Temperatures will still be around 5 degrees
above normal, however.

Models then indicate the ridge will begin to rebuild westward on
Thursday and temperatures may approach 100 once again by Friday.

&&

.AVIATION...VFR conditions are expected through Saturday evening.
Isolated thunderstorms return again Saturday afternoon and
evening. Moderate forecaster confidence of thunderstorms in the
vicinity of KEKO and KELY and low confidence for KTPH and KWMC.

&&

.FIRE WEATHER...The combination of isolated to scattered dry
thunderstorms, hot temperatures, gusty microbursts, and high
haines index will result in critical fire weather conditions
through Sunday. Due to the westerly shift of high pressure
towards the UT/NV border, the moisture flow into eastern Nevada
will be enhanced today and thunderstorm activity will increase
with more wetting storms possible. Drier air will begin moving in
from the west on Sunday so thunderstorms may return more to the
dry variety. The Red Flag warning has been extended through
Sunday for eastern zones.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM PDT Sunday for Eastern Elko County-
Southwestern and Central Elko County-White Pine County.

Red Flag Warning until 10 PM PDT Saturday for Central Lander and
Eureka Counties.

&&

92/90/90/92

In the hours before

Special weather statement, Jul 8, 10:49 AM PST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Elko NV
1149 AM PDT SAT JUL 8 2017

NVZ035-081930-
White Pine County NV-
1149 AM PDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE PINE COUNTY
UNTIL 1230 PM PDT...

At 1148 AM PDT, a moderate thunderstorm was reported 10 miles south
of Ibapah, or 32 miles east of Lages Junction, moving northeast at 5
mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Ibapah Fire. Occasional
cloud to ground lightning will be possible with this storm.

This storm will remain over mainly rural areas of northeastern White
Pine County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3980 11406 3984 11414 3997 11409 3995 11404
      3981 11405 3980 11405
TIME...MOT...LOC 1848Z 215DEG 5KT 3988 11405

86
Special weather statement, Jul 8, 12:03 PM PST, 36 minutes before
Special Weather Statement
National Weather Service Elko NV
103 PM PDT SAT JUL 8 2017

NVZ031-033-039-082115-
Southeastern Elko County NV-Northern Elko County NV-
South Central Elko County NV-
103 PM PDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
215 PM PDT...

At 100 PM PDT, a strong thunderstorm was reported near Montello,
moving northeast at 15 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Dry Gulch fire. Cloud to
ground lightning will be possible with this storm. This storm will
likely produce outflows moving toward the north, however, other
storms are located west of the fire, moving northeast.

Locations impacted include...
Montello...Jackpot...Highway 233...Dry Gulch fire...

LAT...LON 4111 11404 4114 11469 4200 11467 4200 11405
TIME...MOT...LOC 2000Z 244DEG 12KT 4130 11425

bb
Special weather statement, Jul 8, 12:20 PM PST, 19 minutes before
Special Weather Statement
National Weather Service Elko NV
120 PM PDT SAT JUL 8 2017

NVZ033-039-082100-
Southeastern Elko County NV-South Central Elko County NV-
120 PM PDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ELKO COUNTY UNTIL
200 PM PDT...

At 118 PM PDT, a strong thunderstorm was reported 24 miles southeast
of Clover Valley, moving northeast at 10 mph.

Strong winds 40 mph or higher may change fire direction and growth,
adversely affecting the personnel on the Flower Pass Fire.
Occasional cloud to ground lightning will be possible with this
storm.

This storm will remain over mainly rural areas of east central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 11462 4063 11476 4082 11470 4070 11441
TIME...MOT...LOC 2018Z 212DEG 10KT 4067 11464

86
Special weather statement, Jul 8, 12:26 PM PST, 13 minutes before
Special Weather Statement
National Weather Service Elko NV
126 PM PDT SAT JUL 8 2017

NVZ037-082115-
Southern Lander County and Southern Eureka County NV-
126 PM PDT SAT JUL 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
215 PM PDT...

At 126 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving north at 20 mph.

Wind gusts 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern Lander
County and passing over US Highway 50 west of New Pass Summit.

LAT...LON 3954 11752 3953 11749 3961 11748 3962 11746
      3964 11749 3968 11746 3970 11749 3978 11749
      3973 11727 3951 11750 3952 11755
TIME...MOT...LOC 2026Z 199DEG 16KT 3959 11752

86

The radar

The Elko radar (KLRX), 159 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Eureka

When
July 8, 12:39 PM PST to 12:45 PM PST
Where
Eureka County, 13.98 mi WSW of Eureka
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
39.390, -116.170

Thunderstorm Wind, Humboldt

When
July 8, 6:37 PM PST to 6:43 PM PST
Where
Humboldt County, 15.75 mi SE of Orovada
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.440, -117.550

Thunderstorm Wind, Humboldt

When
July 8, 8:47 PM PST to 8:53 PM PST
Where
Humboldt County, 12.08 mi NNW of Paradise Vly
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.650, -118.040

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2017Every state in 2017This day in weather historyWarnings in Nevada, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705885, 705886, 705887.